Dear Dr. E,
I’m doing really well following your recommendation to try Ozempic. Lost some weight, cut my insulin in half, staying 98% time in range, and sporting an A1C of about 6.4. But I’d still like to lose that old diabetic man’s belly, maybe another 10 pounds. I’m doing fine, but could I do better and lose some more weight on the new Lilly drug Mounjaro?
Dr. Edelman: Thank you very much for that excellent question. People with type 2 diabetes – both men and women – have a typical body habitus of a “beer belly”, and it has very specific physiologic meanings. What’s causing the stomach to protrude is not subcutaneous fat, which is the type of fat you can pinch between your fingers, but it’s a certain type of fat below the stomach muscle (rectus sheath) that separates your body organs (i.e. intestines, pancreas, liver) from the subcutaneous fat above. This intra-abdominal fat, also called visceral fat, is very different than subcutaneous fat. It’s yellow and oily and associated with several serious conditions such as type 2 diabetes, cardiovascular disease, fatty liver, hypertension, abnormal cholesterol levels, etc.
This special type of intra-abdominal fat is almost impossible to lose and it does not come off with weight loss, which is why people with T2D who lose weight on drugs like Trulicity, Ozempic, and Mounjaro reduce their subcutaneous fat. Their arms and legs look pretty darn good, but it’s just that protuberate abdomen that bothers a lot of people like yourself.
The best thing to do is to get down to the best body weight that you can, and try not to worry too much about the protuberant abdomen, which most likely will not get better over time. Stay healthy and do all the things you need to do to protect your heart and your kidneys, and you will do fine. And use the upper part of your belly to store your six-pack when you go to a party!